NEURO-INTERVENTIONS AND THE LAW CONFERENCE: Regulating Human Mental Capacity

September 12-14, 2014 — GSU Student University Center, 44 Courtland Street SE, Atlanta, GA 30303, USA

Modern neuro-interventions hold out the promise of non-invasively but directly, effectively, efficiently, and maybe even permanently altering people’s mental capacities, and this conference will interrogate a range of pertinent questions that this might raise for the law. For instance, how should society regulate the use of such diverse neuro-interventions? What may we legitimately expect of people whose mental capacities have been altered through such neuro-interventions? How should the criminal justice system be permitted to use such techniques to regulate people’s mental capacities to promote or to achieve its own internal aims? How are these techniques currently being used and regulated? Which of these techniques actually work, how do they work, what are their various costs, do they truly help us to achieve what we think or hope they do, and in general what can we learn about our own normative presuppositions by reflecting on neuro-interventions in such contexts?

Headlined participants and keynotes include Senior Judge Andre Davis (U.S. Court of Appeals for the Fourth Circuit), Nita Farahany (Duke University), Walter Glannon (University of Calgary), Valerie Hardcastle (University of Cincinnati), Stephen Morse (University of Pennsylvania Law School), Thomas Nadelhoffer (College of Charleston), Justice David Nahmias (Supreme Court of Georgia), Chris Ryan (University of Sydney), Walter Sinnott-Armstrong (Duke University), Francis Shen (University of Minnesota), Katrina Sifferd (Elmhurst College), Nicole A Vincent (Georgia State University & Technische Universiteit Delft), and Paul Root Wolpe (Emory Center for Ethics).

 

Conference Program

Click the image below to download a PDF version of the program.
PROGRAMME 20140905 (ver 6)

Links to talk and poster abstracts and topics for panels are below and on the respective Abstracts and Panels pages (accessed via the 2014 Conference menu at the top of this page).


 

Friday, September 12

12:30-12:45 INTRODUCTION OF DR. PAUL ROOT WOLPE (Eddy Nahmias), WELCOME FROM ANEC (Paul Root Wolpe), Speaker’s Auditorium
12:45-1:15 INTRODUCTION AND OVERVIEW OF CONFERENCE ORGANIZATION AND THEMES (Nicole A Vincent), Speaker’s Auditorium

1:15-2:45 PANEL: Making People Sane Enough for Release (Speaker’s Auditorium). Chairs: Chris Ryan and Katrina Sifferd. Panelists: Brad Cooke, Paul Davies, Farah Focquaert, Justice David E. Nahmias, and Ekaterina Pivovarova.

20 minute break

3:05-3:45 PARALLEL STREAMS

Chris Ryan (University of Sydney) – The Efficacy of Chemical Castration in Sex Offender Recidivism: Implications For Release abstract, Room 220
Valerie Hardcastle (University of Cincinnati) – Diversion Courts, Traumatic Brain Injury, and American Vets abstract, Room 270
Jared Craig (University of Calgary) – Liberty, Security of the Person and Neurointervention for Criminal Psychopathy abstract, Room 278

5 minute break

3:50-4:30 PARALLEL STREAMS

Farah Focquaert and Sigrid Sterckx (Ghent University) – Offering Neuro-interventions to Offenders with Impaired Moral Functioning abstract, Room 220
Ekaterina Pivovarova, A. Carroll and J. Buckholtz (Harvard University) – Managing Impulsivity: Can Transcranial Direct Current Stimulation (tDCS) Help? abstract, Room 270
Paul Sheldon Davies (College of William and Mary) – What Becomes of Voluntariness As We Intervene in the Functioning of the Human Brain? abstract, Room 278

5 minute break

4:35-5:15 PARALLEL STREAMS

Katrina Sifferd (Elmhurst College) – Using Neuro-interventions to Rehabilitate Sex Offenders abstract, Room 220
Andrea Glenn (University of Alabama) – Neuro-Interventions in Youth at Risk for Criminal Behavior abstract, Room 270
Marc Blitz (Oklahoma City University) – The Constitution, Compelled Neuro-Intervention, and the Ethical Parity Principle abstract, Room 278

5 Minute Break

5:20-6:30 STUDENT POSTER SESSION AND RECEPTION, Speaker’s Auditorium Lobby

Saturday, September 13

9:00-10:15 KEYNOTE 1: Stephen Morse, Speaker’s Auditorium

20 Minute Break

10:35-12:05 PANEL: Making People Sane Enough for Punishment (Speaker’s Auditorium). Chairs: Ted Blumoff and Francis Shen. Panelists: Ted Blumoff, Senior Judge Andre Davis, Stephen Morse, Chris Ryan, and Nicole Vincent

5 Minute Break

12:10-12:50 PARALLEL STREAMS

Bobby Bingle (Georgia State University) – Enhancing Punishment: Exploring the Effects of Cognitive Enhancement on Retributive Punishment abstract, Room 220
Ted Blumoff (Mercer University) – On Executing Schizophrenics: Identity and the Mythology of “Synthetic” Competency abstract, Room 270
Rui Vieira da Cunha and Luísa Neto (University of Porto) – Compulsory Neuro-Interventions: Metaphysical and Conceptual Foundations of the Subject of Responsibility and Autonomy of Choice abstract, Room 278

90 minutes for lunch

2:20-3:50 PANEL: Making People Sane Enough for Trial (Speaker’s Auditorium). Chair: Jessica Gabel. Panelists: Senior Judge Andre Davis, Felipe De Brigard, Ekaterina Pivovarova, and Nicole Vincent.

5 minute break

3:55-4:35 PARALLEL STREAMS

Christoph Bublitz (University of Hamburg) – Different Interventions into Minds: Means Matter for the Law (and so they should for ethics) abstract, Room 220
Jessica Gabel (Georgia State University) – Truth Serum: The Reliability of Psychopharmaceuticals in Criminal Trials abstract, Room 270
Leonard Kahn (TALK CANCELLED) – Making Morally-Permissible Punishment Impossible through Neuro-Intervention abstract, Room 278

20 minute break

4:55-6:10 KEYNOTE 2: Nita Farahany, Speaker’s Auditorium

6:10-6:30 Make way to conference dinner venue

6:30-8:30 CONFERENCE DINNER, Alma Cocina (Downtown Atlanta)

Sunday, September 14

9:00-10:15 KEYNOTE 3: Walter Glannon – Prostheses for the Will: The Legal Implications of Neural Prostheses abstract

20 minute break

10:35-12:05 PANEL: Cognitive Enhancement (Speaker’s Auditorium). Chair: Nicole Vincent. Panelists: Jan Christoph Bublitz, Zack Buck, Veljko Dubljević, Alexandre Erler, Thomas Nadelhoffer, and Walter Sinnott-Armstrong.

85 minutes for lunch

1:30-2:10 PARALLEL STREAMS

Caroline Rödiger (University of Bonn) – Obtaining Informed Consent Through Use of Brain-Computer Interfaces? Future Perspectives for Patients With Locked-in Syndrome abstract, Room 220
Thomas Nadelhoffer and Jen Wright (College of Charleston) – Enhancement, the Self, and the Lottery of Life abstract, Room 270
Felipe De Brigard (Duke University) – Intervening Memory abstract, Room 278

5 minute break

2:15-2:55 PARALLEL STREAMS

Yaniv Heled (Georgia State University) – A Legal Framework for Approval and Access to Neuro-Enhancing Chemicals abstract, Room 220
Alexandre Erler (University of Montreal) – Pharmacological “Cognitive Enhancement” and the Ethics of Manipulating Motivation abstract, Room 270
Veljko Dubljević (McGill University) – The Rising Tide of tDCS in the Media and Academic Literature abstract, Room 278

5 minute break

3:00-3:40 PARALLEL STREAMS

Patrick Hopkins and Harvey Fiser (Millsaps College) – A Pill Is Required For This Job: Neuro-Interventions for Employee Performance and Management abstract, Room 220
Brandon Boesch (University of South Carolina) – Law, Human Goods, and Cognitive Enhancement abstract, Room 270

 

Registration and Sponsors

Thanks to generous financial support from sponsors (see below), attendance is free of charge, but registration is essential since places are limited. Registrations will open via Eventbrite on Monday, July 7th.

Robina Institute of Criminal Law and Criminal Justice, University of Minnesota
Georgia State University
Department of Philosophy, Georgia State University
Neuroscience Institute, Georgia State University
Jean Beer Blumenfeld Center for Ethics, Georgia State University
Emory Center for Ethics, Emory University
School of Public Policy and School of Applied Physiology, Georgia Institute of Technology
Center for Law, Health & Society, Georgia State University
Phi Sigma Tau, Georgia State University

 

FAQ and Publications

Questions? Please check our FAQ page first. A selection of presenters will be invited to contribute a chapter towards a peer-reviewed inter-disciplinary book that will be published in mid-2015. Chapters of high quality will be included in a submission to OUP for an edited collection in the series in Neuroscience, Law, and Philosophy. To ensure timeliness of publication, we request that authors interested in this project (a) let us know, and (b) plan to have a written draft of their paper ready by November 1, 2014.